Skip Navigation LinksHome > December 2006 - Volume 103 - Issue 6 > Desflurane Vaporizer: Two Hazardous Incidents
Anesthesia & Analgesia:
doi: 10.1213/01.ane.0000246269.20619.fd
Letters to the Editor: Letters & Announcements

Desflurane Vaporizer: Two Hazardous Incidents

Hercock, Terry FANZCA; Dawoojee, David MB, ChB, FANZCA

Section Editor(s): Shafer, Steven L.

Free Access
Article Outline
Collapse Box

Author Information

Department of Anaesthesia; Hawkes Bay District Health Board; Hastings, New Zealand (Hercock)

Department of Anaesthesia; Healthcare Hawkes Bay, New Zealand; Terry.Hercock@hawkesbaydhb.govt.nz (Dawoojee)

Back to Top | Article Outline

To the Editor:

We had two separate incidents involving a potentially hazardous desflurane discharge from a vaporizer. In the first incident, while filling an unused vaporizer, desflurane spurted up from the filling port under pressure into the eyes of our technician. The second incident involved a vaporizer that was turned on, but felt cool, unlike the warmth, expected of a heated vaporizer. There was no green operation light. Instead, the vaporizer emitted a constant alarm. We twice unplugged and then plugged in the vaporizor, with no change. However, after turning it on the second time, a hissing noise emanated from the filling port, which then dislodged, releasing 75% of the full vaporizer contents, under significant pressure, into the operating theater. On closer examination, the bottom half of the vaporizer was extremely hot and smelled of burnt wire. Both vaporizers were returned to the Drager Company in Germany, and we are awaiting a full report.

Terry Hercock, FANZCA

Department of Anaesthesia

Hawkes Bay District Health Board

Hastings, New Zealand

David Dawoojee, MB, ChB, FANZCA

Department of Anaesthesia

Healthcare Hawkes Bay, New Zealand

Terry.Hercock@hawkesbaydhb.govt.nz

© 2006 International Anesthesia Research Society

Login

Become a Society Member